News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Slow Transit IBS


 clairey_lou - Wed Nov 23, 2005 7:56 am

I am a 23 year old woman and about 3 years ago I began to suffer with constipation. I wouldn't go for 2 weeks sometimes, suffered with bloating, severe wind, tiredness and extreme tenderness of my stomach. I was taken to hospital many times, just to be told it was IBS. I was in and out of the doctors and was given bulking agents and laxatives and basically told to get on with it. over the next few years i was given many different medications. My diet was perfect, i ate extremely healthy and basically a bland diet. It was only when my weight dropped 2 stone over a few weeks that i was given a barium meal and colonoscopy. The barium meal took over 5 hours to go through me and the colonoscopy came back normal. I was given motilium and told to take it 3 times a day and that i had slow transit. This worked fine for 5 months and my weight got back to normal and i was well. Then suddenly all the problems returned for no reason. I was given maxalon and begaan going to the toilet regular, but i suffered with extreme tiredness on these and had to quit my job for a
while and was alseep most of the day. So now i have been put onto 6 motilium a day. This seems to be fine, I go to the toilet once a day, but have recently began suffering from bloating and wind again and constipation. I have read about motilium andd am worried about the connection to heart problems. I havee spoke tto my doctor and he said there is talk of these being banned.
I'm just worried what will happen if I can't take this medication and i've noticed if i miss a dose i suffer wwith pain and constipation. I was just wondering if anyone has heard of slow transit and the cause of it, as i have been to see 2 gastroentorologists and 5 doctors in 3 years and am none the wiser. PLease help
Claire
 Dr. Safaa Mahmoud - Wed Aug 02, 2006 7:42 pm

User avatar Dear clairey_lou,


The symptoms and signs of IBS are very non specific and shared by many other conditions affecting the GI tract especially, Crohn's disease and ulcerative colitis. Crohn's disease and ulcerative colitis are caused by inflammation of the wall of the GI tract.

Although the diagnosis of IBIS is primarily made on complete history and physical examination, some tests may be recommended by some doctors to confirm the diagnosis. These tests include
Colonoscopy and Flexible sigmoidoscopy can be requested for visualization of the entire large intestine (colon) or the lower part of it (sigmoid colon) respectively.
Computerized tomography (CT) scan of the abdomen help to rule out other causes.

Your doctor have excluded these GI problems by the investigations he requested, so the diagnosis of IBS is more likely.

IBS is one of the most common disorders that is seen in the clinic.
The disease is not due to inflammation in the wall of the GI and is believed to be due to autonomic dysfunction or hormonal imbalance, that can be easily controlled by simple changes in the lifestyle, diet.

Commonly people who have IBS complaint of:
A bloated abdomen
Gaseous distension
Abdominal pain or colic
Either Diarrhea or Constipation or an alternating between both of them

Certain types of foods contain, chocolate, milk and alcohol might cause Constipation or Diarrhea
Stress increases the frequency and the severity of symptoms in almost all cases.
Super added infectious GI attack will worsen also the symptoms.

The disease can be easily controlled by simple changes in the lifestyle, diet and avoiding stress.

Follow up with your doctor, only by complete history and physical examination, the correct diagnosis can be reached.

Best regards,

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here